Kentucky, 2001

Damaging Wind in Kentucky, July 8, 2001

July 8, 2001 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 8, 7:36 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 8, 7:36 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
836 PM EDT SUN JUL 8 2001

NUMEROUS ZONE UPDATES THIS EVENING DRIVEN BY NUMEROUS SEVERE
THUNDERSTORM WATCHES. ANOTHER LARGE CONVECTIVE COMPLEX OVER IN/IL/OH
MOVING OUR WAY AROUND 40 MPH...TO PROVIDE US WITH ROUND 2 OF SVR
CONVECTION FOR TODAY/THIS EVENING.

FIRST ROUND OF STORMS LAID DOWN A GOOD STRIP OF ONE INCH UP TO TWO
INCH RAINS. FFG VALUES NOT THAT HIGH AND PUT SIMPLY WE ARE PRETTY
WET. EXPECT THIS NEXT BATCH TO PRODUCE ANOTHER 1-2 INCHES OF
RAIN...ISOLATED 3 INCHES NOT OUT OF THE QUESTION BUT SPEED OF STORMS
MAY LIMIT THE AMOUNTS A LITTLE. STILL EXPECT A DECENT SIZE AREA OF
STRATIFORM TYPE RAIN BEHIND THE MAIN CONVECTIVE LINE.

WITH THIS ALL IN MIND WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE
ENTIRE CWA UNTIL 4 AM...EVEN THOUGH OUR SOUTHWEST ZONES DID NOT SEE
MUCH RAIN EARLIER..THEY HAVE OVER THE PAST FEW DAYS.

ZONE UPDATE AND FFA ALIREADY OUT.

.JKL...SEVERE THUNDERSTORM WATCH FOR ENTIRE CWA UNTIL 1 AM EDT.
FLASH FLOOD WATCH FOR ENTIRE CWA UNTIL 4 AM EDT.

HALL

In the hours before

Local storm report, Jul 8, 4:56 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
556 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DIXIE                     KY   WIND DAMAGE
07/08/01   MAGOFFIN                       TREES AND POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jul 8, 5:01 PM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
601 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    HOLLY FORK                KY   WIND DAMAGE
07/08/01   OWSLEY                         2 TREES DOWN AND SIDING
                                          BLOWN OFF A HOME. REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, Jul 8, 5:31 PM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
631 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    STINNETT                  KY   WIND DAMAGE
07/08/01   LESLIE                         TREES DOWN ACROSS POWER
                                          LINES. REPORTED BY LAW
                                          ENFORCEMENT.

0425 PM    CONFLUENCE                KY   WIND DAMAGE
07/08/01   LESLIE                         NUMEROUS TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0430 PM    KNOB LICK                 KY   WIND DAMAGE
07/08/01   LESLIE                         TREES ACROSS POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0440 PM    HYDEN                     KY   WIND DAMAGE
07/08/01   LESLIE                         TREE BLOWN ONTO HOUSE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jul 8, 6:42 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
742 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    FLEMINGSBURG              KY   WIND DAMAGE
07/08/01   FLEMING                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0230 PM    SHARPSBURG                KY   WIND DAMAGE
07/08/01   BATH                           TREES BLOWN INTO POWER
                                          LINES. REPORTED BY LAW
                                          ENFORCEMENT.

0240 PM    MOREHEAD                  KY   WIND DAMAGE
07/08/01   ROWAN                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0242 PM    5 SE WEST LIBERTY         KY   WIND DAMAGE
07/08/01   MORGAN                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0250 PM    FLEMINGSBURG              KY   WIND DAMAGE
07/08/01   FLEMING                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0300 PM    MT. STERLING              KY   WIND DAMAGE
07/08/01   MONTGOMERY                     TREES BLOWN INTO POWER
                                          LINES. REPORTED BY LAW
                                          ENFORCEMENT.

0330 PM    5 W CAMPTON               KY   WIND DAMAGE
07/08/01   WOLFE                          TREES DOWN ALONG 715.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, Jul 8, 6:47 PM EST, 4 hours 1 minute before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
747 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH UNTIL 1 AM FOR EASTERN AND
PARTS OF SOUTH CENTRAL KENTUCKY...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN AND PARTS OF
SOUTH CENTRAL KENTUCKY UNTIL 1 AM. THIS INCLUDES THE CITIES OF
MONTICELLO...SOMERSET...MIDDLESBORO...MOUNT STERLING...
FLEMINGSBURG...PIKEVILLE...CAMPTON...JACKSON...HAZARD...AND LONDON.

THIS SEVERE THUNDERSTORM WATCH EXTENDS THE PREVIOUS WATCH EXPIRING
AT 8 PM FOR LAUREL...MCCREARY...WHITLEY...KNOX...BELL...AND HARLAN
COUNTIES.

THIS SEVERE THUNDERSTORM WATCH EXTENDS THE PREVIOUS WATCH EXPIRING
AT MIDNIGHT TONIGHT FOR PULASKI AND WAYNE COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.

HEINLEIN

The radar

The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
July 8, 10:48 PM EST
Where
Whitley County, Williamsburg
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -84.167

Trees were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259523.